Dear Arcadia Unified Families, Staff, and Community,
As you may have likely seen in recent news coverage, many public agencies are working to heighten awareness of the opioid epidemic, specifically around the recent increase of recreational drugs contaminated with Fentanyl. We would like to help inform and provide our parents, staff, and community with resources so we can work together to help protect our students and community as best we can from this dangerous drug.
Fentanyl is a synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. Even the smallest amount of fentanyl, the size of a few grains of sand, can be lethal. According to the U.S. Drug Enforcement Agency, Rainbow fentanyl, fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes, may be a deliberate effort by drug traffickers to drive up the addiction of young adults. It can resemble sidewalk chalk or candy, making it attractive for children. Any pill (regardless of its color, shape, or size) that does not come from a healthcare provider or pharmacist can contain fentanyl and can be deadly.
Things You Can Do to Protect Your Children and Others
- If you’re concerned someone in your life is at risk for opioid overdose, carry the overdose reversal medication Naloxone (Narcan). Narcan has minimal adverse side effects and is available without a prescription at some pharmacies in Arcadia and Monrovia. You can watch this video via the CA Department of Public Health on how to administer it. Please note, Naloxone should be administered properly and is not guaranteed to prevent death. Please consult your healthcare provider to learn more.
- If you find any pills (images of pharmaceutical Percocet and Oxycodone can be viewed here for reference: Percocet [click on “images” at the top of the page] and Oxycodone), do not touch them. Call local law enforcement for removal.
- Parents and guardians should be prepared, get informed, and have some background knowledge on fentanyl, the fentanyl crisis, and substance use before starting the conversation with their child(ren). This in-depth video presentation from the Los Angeles County Department of Public Health is very informative. This short video also explains the basics of “What is Fentanyl,” and this video, “Zach’s Story,” is a tragic and emotional warning from a family whose high-achieving high school student became a victim of fentanyl.
- Review the following resources for tips on how to start the conversation:
- Speak with your student about this information, so they know the risks of buying or sharing prescription medication and that these pills are out there.
- Call local law enforcement if you or your student have seen these pills. Speaking up may save someone’s life!
What We Are Doing to Help
- We have established a Naloxone (Narcan) program at Arcadia High School and all three of our middle schools.
- We have Naloxone in stock and have trained several staff members to administer it if needed.
- We have established mental health programs and resources to help with our student's health and wellbeing.
- We are actively encouraging students to visit our school counselors when they are feeling stressed or overwhelmed.
- We have created a mental health and resource website that is available to all students, staff, families, and the community.
We wish to continue our strong partnership with our parents, students, staff, and community to help ensure our students are safe as possible. Thank you for your time and consideration regarding this important information. We hope everyone has a wonderful Thanksgiving break.
Arcadia Unified School District